Iowa, 2014

Hail in Iowa, August 4, 2014

August 4, 2014 · NWS DVN · 3 events in 1 county or zone

Showers and thunderstorms tracked across eastern Iowa and northwest Illinois the evening of August 4, as a weak cold front slowly pushed south over the region. One storm surpassed severe levels, producing quarter sized hail in Coralville, IA just before 7 pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms tracked across eastern Iowa and northwest Illinois the evening of August 4, as a weak cold front slowly pushed south over the region. One storm surpassed severe levels, producing quarter sized hail in Coralville, IA just before 7 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 4, 5:30 PM CST, 23 minutes earlier.

Area forecast discussion, Aug 4, 5:30 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 PM CDT MON AUG 4 2014

.SYNOPSIS...
ISSUED AT 320 PM CDT MON AUG 4 2014

NORTHWEST FLOW ALOFT CONTINUES ACROSS THE UPPER MIDWEST WITH SEVERAL
SHORTWAVES EVIDENT ON THE WATER VAPOR IMAGERY STRETCHING FROM
CENTRAL IOWA BACK INTO CENTRAL NORTH DAKOTA. A WEAK FRONTAL BOUNDARY
SITS TO OUR NORTH ACROSS SOUTHERN WISCONSIN AND MINNESOTA WITH
SOUTHERLY WINDS AROUND 5MPH SOUTH OF THE FRONT. AS OF 3 PM SCATTERED
SHOWERS AND THUNDERSTORMS WERE ONGOING ACROSS NORTHERN IOWA WITH MORE
WIDESPREAD DEVELOPMENT TO OUR NORTH ALONG THE FRONT. TEMPERATURES
WERE IN THE MID 80S ACROSS EASTERN IOWA...NORTHWEST ILLINOIS...AND
FAR NORTHEAST MISSOURI WITH DEW POINTS WERE IN THE MID TO UPPER 60S.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 320 PM CDT MON AUG 4 2014

THE MAIN FORECAST CONCERN WILL BE CHANCES OF PRECIPITATION OVER THE
NEXT 24 HOURS. FORECAST MODELS ARE IN GOOD OVERALL AGREEMENT WITH
THE ECMWF NOTICEABLY WEAKER WITH THIS EVENINGS SHORTWAVE.

MODELS DEPICT THE STALLED FRONTAL BOUNDARY SURGING SOUTHEASTWARD
OVERNIGHT WITH THE  APPROACH OF THE CENTRAL NORTH DAKOTA SHORTWAVE.
WHILE THE ECMWF IS NOTICEABLY WEAKER WITH HIS ENERGY...THE
GFS...GEM...ECMWF...AND NAM ALL AGREE ON THE SHORTWAVE EXITING INTO
CENTRAL ILLINOIS AFTER 06 UTC ON TUESDAY. THE BEST CHANCES FOR
SCATTERED SHOWER AND THUNDERSTORMS WILL BE THROUGH 4 UTC ON TUESDAY.
SHOWERS AND STORMS WILL COME TO AN END FROM WEST TO EAST WITH DRIER
AIR SPILLING TO THE REGION ALOFT IN THE WAKE OF THIS SYSTEM.

MODELS DEPICT SUBSIDENCE OVERSPREADING THE REGION DURING THE DAY ON
TUESDAY AS WEAK SURFACE HIGH PRESSURE PASSES TO OUR NORTH. THERE
WILL BE LITTLE CHANGE IN SENSIBLE WEATHER OVER THE NEXT 24 HOURS AS
DEW POINTS AND HIGH TEMPERATURES ONLY DROP BY A COUPLE OF DEGREES AS
THIS FRONT STALLS TO OUR SOUTH. PERSISTENCE WOULD SUGGEST THE
REDEVELOPMENT OF PATCHY VALLEY FOG EARLY TUESDAY MORNING. CLOUDS
ASSOCIATED WITH THE NEXT DISTURBANCE WILL BEING SPILLING INTO THE
REGION LATE IN THE DAY ON TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 320 PM CDT MON AUG 4 2014

TUESDAY EVENING SHOULD BE MAINLY DRY ACROSS THE AREA. THE EXCEPTION
WILL BE IN THE FAR SOUTH WHERE SOME ISOLATED SHOWERS OR
THUNDERSTORMS MAY LINGER UNTIL SUNSET. SUNSET THROUGH MIDNIGHT DRY
CONDITIONS ARE EXPECTED. AFTER MIDNIGHT THINGS TURN MUCH MORE
INTERESTING.

TUESDAY EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
NEBRASKA/SOUTH DAKOTA BORDER. THESE STORMS WILL GROW UPSCALE INTO A
THUNDERSTORM COMPLEX THAT MOVES EAST SOUTHEAST THE REMAINDER OF THE
NIGHT. SOME ISOLATE SHOWERS MAY DEVELOP IN THE FAR SOUTHWEST AND
WEST AFTER MIDNIGHT BUT THE MAIN STORM COMPLEX WILL BEGIN MOVING
INTO THE WESTERN CWFA IN THE HOURS PRIOR TO DAWN. THERE IS A REAL
POSSIBILITY THAT THE EASTERN HALF OF THE CWFA WILL REMAIN DRY.

THE STORM COMPLEX WILL SLOWLY MOVE ACROSS THE AREA ON WEDNESDAY AND
DECAY. FLOW COMING OFF THE LAKE WILL ENHANCE THE OVERALL FORCING
ACROSS THE AREA RESULTING IN LOCALLY HEAVY RAINFALL FOR SOME AREAS.
ADDITIONALLY...THE COOL AIR COMING OFF THE LAKE COMBINED WITH THE
RAIN WILL KEEP TEMPERATURES UNSEASONABLY COOL WEDNESDAY. THE
POSSIBILITY DOES EXIST THAT RECORD COOL MAXES WILL BE CHALLENGED AT
DUBUQUE AND MOLINE. REFER TO THE CLIMATE SECTION FOR SPECIFIC
NUMBERS.

WEDNESDAY NIGHT/THURSDAY ANOTHER THUNDERSTORM COMPLEX WILL DEVELOP
AND MOVE ACROSS THE AREA. THE STORM GENESIS REGION SHOULD BE ALONG
THE IA/MO BORDER WITH THE COMPLEX MOVING EAST SOUTHEAST. THE SOUTH
HALF TO THIRD OF THE AREA WILL BE FAVORED FOR THE MORE WIDESPREAD
RAINFALL WITH LOCALLY HEAVY RAIN POSSIBLE ROUGHLY ALONG/SOUTH OF THE
IA/MO BORDER INTO ILLINOIS.

THE OVERALL RAINFALL FROM TUESDAY NIGHT THROUGH THURSDAY WILL VARY
DEPENDING UPON LOCATION. HOWEVER...SOME AREAS WILL LIKELY SEE 1 TO 2
INCHES OF RAIN WITH SOME 3 INCH AMOUNTS NOT OUT OF THE QUESTION.

THURSDAY NIGHT ON...
THERE ARE DISAGREEMENTS BETWEEN THE MODELS ON THE HANDLING OF A
DISTURBANCE IN THE FLOW ALOFT. AS A RESULT...THE MODEL CONSENSUS HAS
SLIGHT CHANCE TO CHANCE POPS FOR THURSDAY NIGHT AND FRIDAY.

SATURDAY THROUGH SUNDAY THE MODEL CONSENSUS HAS SLIGHT CHANCE POPS
OVER THE AREA BUT THERE ARE DISAGREEMENTS BETWEEN THE MODELS ON THE
HANDLING OF THE CANADIAN HIGH OVER THE GREAT LAKES. THERE IS A VERY
REAL POSSIBILITY THAT SATURDAY AND SUNDAY WILL BE DRY.

SUNDAY NIGHT/MONDAY THE MODEL CONSENSUS HAS SLIGHT CHANCE TO CHANCE
POPS AS ANOTHER FRONT BEGINS MOVING INTO THE AREA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 625 PM CDT MON AUG 4 2014

WEAK UPPER DISTURBANCE ASSOCIATED WITH COOL FRONT THAT WILL PASS
LATE TONIGHT WILL BRING A RISK OF THUNDERSTORMS AND SHOWERS TO THE
TERMINALS UNTIL 04/04Z. BRIEF MVFR CONDITIONS DUE TO RESTRICTED
VISIBILITIES IN HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS AND
ARE HANDLED AS A TEMPO GROUP. AFTER 04/04Z...SKIES WILL BECOME FAIR
WITH LIGHT WINDS SHIFTING TO THE NORTH BY MORNING. PATCHY AVIATION
FOG MAY OCCUR AFTER 04/09Z DUE TO LIGHT A VARIABLE WINDS OVERNIGHT
WITH VISIBILITIES OF 3-5 MILES. VFR CONDITIONS TO DOMINATE WITH FAIR
SKIES ON TUESDAY WITH NORTHERLY WINDS OF 3 TO 8 KTS.

&&

.CLIMATE...
ISSUED AT 320 PM CDT MON AUG 4 2014

RECORD COOL HIGHS FOR AUGUST 6TH

DUBUQUE...68 IN 1989
MOLINE....72 IN 1932

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SYNOPSIS...COUSINS
SHORT TERM...COUSINS
LONG TERM...08
AVIATION...NICHOLS
CLIMATE...08
Hazardous weather outlook, Aug 4, 4:04 AM CST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 AM CDT MON AUG 4 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
504 AM CDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY WITH A FEW POSSIBLY IN
THE MORNING BUT BECOMING MORE NUMEROUS IN THE AFTERNOON AND EARLY
EVENING. THE MAIN THREATS WITH THESE THUNDERSTORMS WILL BE
LIGHTNING AND LOCALLY HEAVY RAIN...THE LATTER DUE TO THE SLOW
MOVING NATURE EXPECTED FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
TUESDAY...BUT A MORE WIDESPREAD THREAT WILL OCCUR LATE TUESDAY
NIGHT INTO WEDNESDAY WHEN A LARGER COMPLEX OF THUNDERSTORMS MOVES
ACROSS THE REGION. WHILE ORGANIZED SEVERE THUNDERSTORMS DO NOT
APPEAR TO BE A THREAT AT THIS TIME...THERE ARE SIGNS THAT THIS
SYSTEM MAY BE ABLE TO PRODUCE HEAVY RAINFALL. DEPENDING ON WHERE
THIS SYSTEM EVENTUALLY TRACKS...IT WILL HAVE THE POTENTIAL TO
PRODUCE WIDESPREAD ONE OR MORE INCHES OF RAIN BY WEDNESDAY
EVENING. HEAVY RAINFALL AT HIGH RATES MAY BE ABLE TO PRODUCE URBAN
AND SMALL STREAM FLOODING.

MORE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK
AREA SOUTH OF INTERSTATE 80 ON THURSDAY. THE THREAT FOR SEVERE
WEATHER WITH THESE STORMS APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY...ALTHOUGH REPORTS OF RAINFALL
AMOUNTS IN EXCESS OF ONE INCH WOULD BE APPRECIATED.

WOLF/12

In the hours before

Special weather statement, Aug 4, 4:04 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 PM CDT MON AUG 4 2014

IAZ041-042-053-054-065-066-068-ILZ001-002-007-009-015-050100-
DELAWARE-DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-SCOTT-JO DAVIESS-
STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-
INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...ANAMOSA...
MAQUOKETA...TIPTON...CLINTON...BETTENDORF...DAVENPORT...GALENA...
FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...
ROCK ISLAND
504 PM CDT MON AUG 4 2014

...THUNDERSTORMS AND SHOWERS TO IMPACT REGION THROUGH 8 PM...

A DEVELOPING AREA OF THUNDERSTORMS AND SHOWERS IN NORTHEAST IOWA
AND SOUTHERN WISCONSIN IS MOVING SOUTHEAST AT 20 TO 25 MPH. MOST
LOCATIONS WILL PICK UP LIGHT TO LOCALLY MODERATE RAINFALL TOTALS
OF A TENTH TO LOCALLY OVER A HALF INCH OF RAIN THROUGH 8 PM. THE
STRONGEST STORMS MAY PRODUCE A PERIOD OF HEAVY RAIN...GUSTY WINDS
UP TO 30 MPH AND POSSIBLE PEA SIZED HAIL. ISOLATED RAIN TOTALS OF
AROUND AN 1 INCH MAY ALSO OCCUR IN THE STRONGEST STORMS...THIS MAY
RESULT IN MINOR PONDING ISSUES IN FAVORED LOW LYING AREAS FOR AN
HOUR OR LESS.

NICHOLS
Special weather statement, Aug 4, 4:30 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 PM CDT MON AUG 4 2014

IAZ089-ILZ024>026-042330-
DES MOINES-HENDERSON-MERCER-WARREN-
530 PM CDT MON AUG 4 2014

...STRONG THUNDERSTORM POSSIBLE...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BIGGSVILLE...OR 8 MILES SOUTHEAST OF
OQUAWKA...MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  KIRKWOOD AROUND 540 PM CDT...
  MONMOUTH AROUND 555 PM CDT...

PEA SIZE HAIL...WINDS GREATER THAN 35 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY RAIN...ARE EXPECTED WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

LAT...LON 4095 9096 4114 9044 4075 9044 4074 9094
TIME...MOT...LOC 2229Z 257DEG 23KT 4084 9084

NICHOLS
Special weather statement, Aug 4, 4:57 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
557 PM CDT MON AUG 4 2014

ILZ016-017-042345-
BUREAU-HENRY-
557 PM CDT MON AUG 4 2014

...STRONG THUNDERSTORM POSSIBLE...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KEWANEE...MOVING NORTHEAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SHEFFIELD AROUND 635 PM CDT...
  BUDA AROUND 640 PM CDT...
  7 MILES WEST OF WYANET AROUND 645 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...ARE EXPECTED WITH
THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

LAT...LON 4123 8971 4123 8986 4115 8986 4115 8987
      4115 8992 4124 9005 4154 8973 4137 8949
TIME...MOT...LOC 2256Z 223DEG 14KT 4124 8988

NICHOLS
Special weather statement, Aug 4, 5:48 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
648 PM CDT MON AUG 4 2014

IAZ064-065-067-050030-
CEDAR-JOHNSON-MUSCATINE-
648 PM CDT MON AUG 4 2014

...STRONG THUNDERSTORM POSSIBLE...

AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CORALVILLE...OR NEAR IOWA CITY...MOVING EAST
AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  UNIVERSITY HEIGHTS AROUND 705 PM CDT...
  UNIVERSITY OF IOWA AND IOWA CITY AROUND 710 PM CDT...
  6 MILES WEST OF WEST BRANCH AROUND 730 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...ARE EXPECTED WITH
THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

LAT...LON 4178 9128 4154 9132 4162 9175 4180 9171
TIME...MOT...LOC 2348Z 278DEG 9KT 4170 9161

NICHOLS

The radar

The Quad Cities radar (KDVN), 85 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Johnson

When
August 4, 5:53 PM CST
Where
Johnson County, 1.24 mi SE of Oakdale
Measured
1 in hail
Reported by
Social Media
Coordinates
41.690, -91.600

A Twitter user reported that quarter sized hail fell in Coralville, IA at 653 pm CDT Aug 4.

Hail, Johnson

When
August 4, 6:00 PM CST
Where
Johnson County, 0.86 mi SE of Iowa City
Measured
0.75 in hail
Reported by
Public
Coordinates
41.660, -91.540

Hail, Johnson

When
August 4, 6:06 PM CST
Where
Johnson County, Iowa City Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.630, -91.550

Pea to dime sized hail fell about 2 miles south southwest of Iowa City, IA at 706 pm CDT Aug 4.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525220, 525221, 525222.